Back Pain

Updated 30 June 2014

Non-steroidal anti-inflammatory drugs (NSAIDs)

Non-steroidal anti-inflammatory drugs are effective against mild to moderate pain, fever and inflammation.

This group of drugs is effective against mild to moderate pain, and against fever and inflammation. They are therefore widely used for dental pain, dysmenorrhoea (painful menstruation), headache, bone pain, trauma, arthritis, and many more indications.

What are they?
The rather complicated name warrants some explanation.

“Non-steroidal” means that they are not steroids (i.e. they do not belong to the “cortisone” family). Steroids are very effective against inflammation, and the term NSAID is used to differentiate this group of drugs from the actual steroid family.

“Anti-inflammatory” means that they are effective against inflammation. Some are better against pain, some better against inflammation, so your doctor will choose the product according to your individual needs. Also, different people react differently, so that one product might work well for one person, but is not that effective in another person.

How do they work?
They have a so-called peripheral anti-prostaglandin effect, which means that they interfere with prostaglandins (natural mediators in the body for pain, fever and inflammation) on different sites than the brain and spinal cord. Compare this with paracetamol, where we have seen that it has a central (i.e. in the brain) anti-prostaglandin effect.

The different names of the drugs in this group
(The list of trade names is not exhaustive)

  • Salicylates (e.g.: Aspirin®, Disprin®) (the weakest drug of the group of NSAIDs, but with similar side-effects, so high doses on a long term basis should generally be avoided)

  • Diclofenac (e.g.: Arthrotec®, Cataflam®, Flexagen®, Fortfen®, Infla-ban®, Panamor®, Veltex®, Voltaren®)

  • Indometacine (e.g.: Acuflex®, Aflamin®, Arthrexin®, Betacin®, Flamaret®, Indocid®, Mediflex®)

  • Naproxen (e.g.: Clinosyn®, Nafasol®, Naplam®, Naprosyn®, Synflex®)
  • Ibuprofen (e.g.: Antiflam®, Betagesic®, Betaprofen®, Brufen®, Clinofen®, Inza®, Norflam®, Ranfen®)

  • Nabumetone (e.g.: Relifen®, Relisan®, Relitone®)

  • Piroxicam (e.g.: Brexecam®, Feldene®, Rheusegic®)

  • Sulindac (e.g.: Clinoril®)

  • Phenylbutazone (e.g.: Inflazone®)

  • Ketoprofen (e.g.: Myproflam®, Orucote®, Oruvail®)

  • Nabumetone (e.g.: Relifen®)

  • Tiaprofenic acid (e.g.: Surgam®)

  • Tenoxicam (e.g.: Tilcotil®, Tobitil®)

  • Flurbiprofen (e.g. Froben®,Transact®)

  • Ketorolac (e.g.: Tora-Dol®)

  • Mefenamic acid (e.g.: Clinstan®, Ponstan®)

  • Nefopam (e.g.: Acupan®)

  • Lornoxicam (e.g.: Xefo®)

  • Celecoxib (e.g.: Celebrex®)

  • Rofecoxib (e.g.: Vioxx®)

  • Meloxicam (e.g.: Mobic®)

What are these drugs good for?
They are very effective against mild to moderate pain, mainly so-called musculo-skeletal pain, meaning pain from joints, muscles, bones, bruises, etc. Indications are very wide, however, and also include pain from menstruation, renal colic, headache, etc.

They are better pain killers than the weak opioids like codeine and propoxyphene. To make the pain relieving effect from NSAIDs even better, they can be combined with paracetamol: this combination is better than doubling the dose of each drug on its own! E.g. two tablets of paracetamol with one tablet of Voltaren® is an excellent pain killer combination.

Fever can also very efficiently be treated with NSAIDs. Remember, however, that these drugs do not cure the disease that causes the fever, they merely bring the fever down and make you feel better. Again, combinations with paracetamol are extra effective.

Inflammation is the third indication for, for example, arthritis. The “real” NSAIDs are more effective than aspirin in moderate doses. Because diseases like arthritis are often chronic and will need pain killers on a long-term basis, it is safer to start treatment with paracetamol, which has fewer side-effects, and than add an NSAID later on if needed.

As mentioned earlier, different people respond differently to the respective NSAIDs. So if your pain is not helped by the one medication, e.g. Brufen® (ibuprofen), try another one like e.g. Voltaren® (diclofenac), which might be more effective for you.

Remember, however, and this is important to keep the risk for side-effects down: do not combine different NSAIDs, because you will be exceeding the recommended safe dose. Be especially careful of combining a NSAID with another product that you think is a totally different painkiller, but actually also contains a NSAID. E.g. Myprodol® is a good pain killer that contains ibuprofen (a NSAID), paracetamol and codeine. If your pain is not sufficiently relieved by Myprodol® in the recommended doses, do NOT add another NSAID to it, because you are then exceeding the maximum effective and safe dose, and all you do is exposing yourself to a higher risk for side-effects.

In the same line, do not combine paracetamol-containing preparations (e.g. Myprodol®) with more paracetamol (e.g. Panado®), because again, you will be exceeding the maximum effective and safe dose of paracetamol.

Read the box to see what the medication you are taking contains!

When and how much to take
NSAIDs should ideally be taken with some food, or at least with milk or yoghurt to avoid irritation of the gastric mucosa (i.e. the inner lining of the stomach). It is important not to exceed the recommended dose to avoid possible serious side-effects. There is also no benefit in taking more than a certain dose, since these drugs have a ceiling effect. This means that above a certain dose, taking even more of this medication will not yield any extra beneficial effects, but will considerably increase the risk for side-effects.

Because of the possible irritant effect on the stomach lining, NSAIDs are best taken with some food or milk / yoghurt, or about 10 – 20 minutes before a meal.

Aspirin is particularly irritating to the stomach lining, and should therefore not been taking in high doses on a long-term basis. If you know that concentrated salicylate (aspirin is the same molecule) is used to burn out warts on your skin, you will no doubt realise that your delicate stomach lining will not tolerate high doses of aspirin for a very long time!

What are the side-effects of NSAIDs?
The side-effects are related to the anti-prostaglandin effect they exert in the body.

NSAIDs can cause stomach ulcers and bleeds, so if you take them for longer than about five days, you should contact your physician. People who had stomach ulcers in the past should not take any NSAIDs, although it is probably safe if not taken longer than four to five days if the ulcer has healed. If you have an active ulcer, do not take any NSAID!

The most recent products like Mobic® (meloxicam), Vioxx® (rofecoxib) and Celebrex® (celecoxib) selectively spare the enzyme that protects the stomach lining, and are therefore safer, although probably not absolutely so.

High doses of NSAIDs, or prolonged use, can damage your kidneys and even lead to kidney failure, necessitating dialysis and transplant!

It is not wise to take NSAIDs after prolonged and exhausting sports activities, or after a major accident, because the combination of dehydration and NSAIDs can also impair your kidney function.

Heart and blood vessels
NSAIDs are not directly harmful to the cardio-vascular system, but because they make the body retain fluid in the kidneys, it can worsen hypertension (high blood pressure) and heart failure with pulmonary oedema (“water on the lungs”).

NSAIDs interfere with the activity of your platelets, so can cause prolonged bleeding or bruising. Be careful of combining them with other drugs that might affect your blood clotting, like warfarin. Consult your physician!

The side-effects of NSAIDs are more prominent in people who are at a higher risk, like the elderly, people with a history of hypertension, heart failure, kidney failure, stomach ulcer, or who use other medication like steroids (“cortisone”) or drugs that interfere with blood clotting.

Read more:
Abdominal pain
Fix that back pain

Arthritis Foundation of South Africa
Multiple Sclerosis South Africa
The South African Society of Physiotherapy


Read Health24’s Comments Policy

Comment on this story
1 comment
Comments have been closed for this article.

Ask the Expert

Backache expert

Susan qualified as a Physiotherapist in 1990, and completed her master’s degree in Physiotherapy in 2013 at the University of Pretoria. She has a special interest in human biomechanics, as well as the interaction between domestic and work-related ergonomics.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules